Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 141, NWS Midland/Odessa, TX

May 22, 2017Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 6:45 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 6:45 PM MDT (00:45 UTC)
Expired
May 22, 2017, 7:30 PM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:45 PM MDTTSTM WND GST 7722 Wnw Jal, NMA TRAINED SPOTTER MEASURED A 77 MPH THUNDERSTORM WIND GUST WHICH SNAPPED 2 POWER POLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:01 PM MDTSevere Thunderstorm WatchSPC7 hr
May 22, 6:26 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS54 KMAF 230045
SVRMAF
NMC015-025-230130-
/O.NEW.KMAF.SV.W.0141.170523T0045Z-170523T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
645 PM MDT MON MAY 22 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...
  Southern Lea County in southeastern New Mexico...

* Until 730 PM MDT

* At 643 PM MDT, a severe thunderstorm was located 18 miles southwest
  of Eunice Airport, or 21 miles northwest of Jal, moving southeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eunice, Jal, Jal Airport, Oil Center, Eunice Airport and Bennett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3237 10387 3251 10369 3255 10315 3201 10307
      3202 10376
TIME...MOT...LOC 0043Z 333DEG 16KT 3229 10348 

HAIL...1.00IN
WIND...60MPH
 
$$

82
3 follow-up statements
760 
WWUS54 KMAF 230052
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
652 PM MDT MON MAY 22 2017

NMC015-025-230130-
/O.CON.KMAF.SV.W.0141.000000T0000Z-170523T0130Z/
Eddy NM-Lea NM-
652 PM MDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN EDDY AND SOUTHERN LEA COUNTIES...

At 651 PM MDT, a severe thunderstorm was located 18 miles northwest
of Jal, moving southeast at 20 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotter reported 77 mph wind gust 22 miles 
         WNW of Jal. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Eunice, Jal, Jal Airport, Oil Center, Eunice Airport and Bennett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3237 10387 3251 10369 3255 10315 3201 10307
      3202 10376
TIME...MOT...LOC 0051Z 333DEG 16KT 3226 10346 

HAIL...1.00IN
WIND...80MPH
 
$$

82
458 
WWUS54 KMAF 230105
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
705 PM MDT MON MAY 22 2017

NMC015-025-230130-
/O.CON.KMAF.SV.W.0141.000000T0000Z-170523T0130Z/
Eddy NM-Lea NM-
705 PM MDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN EDDY AND SOUTHERN LEA COUNTIES...

At 704 PM MDT, a severe thunderstorm was located 15 miles northwest
of Jal, moving southeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Eunice, Jal, Jal Airport, Oil Center, Eunice Airport and Bennett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3228 10382 3243 10361 3255 10315 3201 10307
      3202 10367
TIME...MOT...LOC 0104Z 333DEG 16KT 3221 10343 

HAIL...1.00IN
WIND...70MPH
 
$$

82
958 
WWUS54 KMAF 230122
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
722 PM MDT MON MAY 22 2017

NMC015-230130-
/O.CAN.KMAF.SV.W.0141.000000T0000Z-170523T0130Z/
Eddy NM-
722 PM MDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight MDT for
southeastern New Mexico.

LAT...LON 3238 10313 3201 10307 3202 10367 3212 10372
      3220 10372
TIME...MOT...LOC 0120Z 333DEG 16KT 3214 10339 

$$

NMC025-230130-
/O.CON.KMAF.SV.W.0141.000000T0000Z-170523T0130Z/
Lea NM-
722 PM MDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHERN LEA COUNTY...

At 720 PM MDT, a severe thunderstorm was located 11 miles west of
Jal, moving southeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Jal, Jal Airport and Bennett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3238 10313 3201 10307 3202 10367 3212 10372
      3220 10372
TIME...MOT...LOC 0120Z 333DEG 16KT 3214 10339 

HAIL...1.00IN
WIND...70MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:48 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 22, 4:48 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT Mon May 22 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect thunderstorms to become more widespread through 23/00Z, so have
included a mention of TSRA in all area terminals.  Gusty and
variable winds could accompany any of the storms, in addition to
hail.  Think thunderstorms could be east of all area terminals by
23/04Z too.  A cold front will move south into the area late
tonight with gusty north winds behind it.  Ceilings will lower to
MVFR behind the front for a few hours, and could dip to IFR.
Expect VFR conditions areawide after 23/17Z.

&&

.PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/

Water vapor depicts will a defined a shrtwv trof INVOF nrn NM
tracking se within NW flow aloft with trof axis extending sw
across NM. As lift assocd with shrtwv trof moves se into ern NM/W
TX it will encounter surface dwpnts around 55. Lift will be
modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of
1000-1500 J/KG result. A low level thermal/moisture gradient will
develop across ern NM too. This is a good pattern for tstms (MCS)
to develop in, bulk shear is forecast to be over 50kts and severe
storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so
along the outflow, but LCLs are high, thus a non-zero probability
of a tornado. NAM12 continues to have the QPF max across the e
and GFS a little farther w. Confidence is high that severe storms
will come out somewhere between INK-SNK. There could even be 2
separate areas of storms, one that initiates in far SE NM or W PB
and another off to the nw initiating in ern NM or the wrn S Plain.
The forecast already has high PoPs in and will probably not make
too much change. Recent heavy rainfall across
Mitchell/Scurry/Howard Counties does raise concern for at least
localized flash flooding and responses along Colorado River and
tributaries. A cold front will follow Tue AM and models are in
agreement that post-frontal precip will develop. It will be
noticeably cooler Tue in wake of the front, but clouds will likely
break out late. Thereafter a modest warm-up on Wed followed by a
strong trend from the lower left to upper right. 85h temps 31C and
downslope wind will easily push temps into the U90s-L100s.
Dryline will probably hang up across far srn CWFA, may be storm in
Terrell Co.. A little cooler but still hot Fri-Sat with a
possible front on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  72  52  85 /  80  50  10   0
Carlsbad                       55  74  51  91 /  20  10   0   0
Dryden                         64  78  57  86 /  30  40  10   0
Fort Stockton                  59  72  54  89 /  50  40  10   0
Guadalupe Pass                 54  68  52  85 /  10  10   0   0
Hobbs                          52  69  48  84 /  60  20  10   0
Marfa                          53  75  48  88 /  30  20  10   0
Midland Intl Airport           56  72  53  85 /  70  40  10   0
Odessa                         56  71  53  85 /  70  40  10   0
Wink                           58  74  52  89 /  50  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 12:58 PM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Mon May 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible across most areas this afternoon, evening
and potentially overnight. The greatest areal coverage of
thunderstorms look to begin across Southeast New Mexico this
afternoon, shifting southeast into the Permian Basin this evening.
Some storms are expected to become severe with large hail and
damaging winds the main threats. The stronger storms will also be
capable of producing locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front is expected to generate more thunderstorms across the
region Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely requested this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 6:00 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 PM MDT MON MAY 22 2017

NMZ028-033-034-230045-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
600 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHERN
LEA COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Halfway, or 24 miles west of Eunice, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eunice, Oil Center, Halfway and Eunice Airport.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3227 10390 3259 10386 3255 10312 3220 10315
TIME...MOT...LOC 2359Z 298DEG 8KT 3240 10357

82
Local storm report, May 22, 6:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
706 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             5 WNW CARLSBAD          32.43N 104.32W
05/22/2017  M1.00 INCH       Eddy               NM   TRAINED SPOTTER

&&

AKL
Local storm report, May 22, 6:18 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
718 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             2 WNW CARLSBAD          32.42N 104.27W
05/22/2017  E1.50 INCH       Eddy               NM   TRAINED SPOTTER

&&

AKL
Local storm report, May 22, 6:20 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
720 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 S CARLSBAD            32.36N 104.24W
05/22/2017  E0.88 INCH       Eddy               NM   PUBLIC

&&

AKL
Local storm report, May 22, 6:23 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
723 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             17 SW CARLSBAD          32.23N 104.44W
05/22/2017  M1.75 INCH       Eddy               NM   TRAINED SPOTTER

&&

AKL
Local storm report, May 22, 6:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             1 NNW MALAGA            32.24N 104.08W
05/22/2017  E1.00 INCH       Eddy               NM   TRAINED SPOTTER

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:00 PM MDTSpecial Weather StatementMAFLea45 min
May 22, 6:03 PM MDTSevere Thunderstorm WarningMAFEddy, Lea42 min
May 22, 6:13 PM MDTSevere Thunderstorm WarningMAFEddy47 min
May 22, 6:35 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
May 22, 7:00 PM MDTSevere Thunderstorm WarningMAFEddy, Lea30 min
May 23, 1:30 PM MDTFire Weather WatchMAF24 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.